Kentucky, 2023

Damaging Winds in Kentucky, June 25, 2023

June 25, 2023 · NWS ILN · 2 events in 1 county or zone

Isolated thunderstorms developed during the evening hours as an upper level disturbance moved through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Isolated thunderstorms developed during the evening hours as an upper level disturbance moved through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 25, 5:26 PM EST, 57 minutes earlier.

Area forecast discussion, Jun 25, 5:26 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
626 PM EDT Sun Jun 25 2023

.SYNOPSIS...
Warm and humid conditions are expected today with showers and
thunderstorms developing later this afternoon and into this
evening. A slow-moving upper level low will lead to cooler
conditions Monday into Tuesday along with a continued chance for
showers and few thunderstorms each day. Drier and warmer
conditions will evolve toward midweek and beyond.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Residual outflow and subsidence inversion (seen in 20Z ILN
sounding) from remnants of morning activity has had a
considerable impact as convection has weakened substantially as
it has moved into the forecast area.

Still have large scale forcing to move through, so we could see
additional development, but clearly there are questions about
available instability, and even if there are storms they may be
elevated unless convective inhibition decreases.

So overall severe threat is quite a bit lower than initially
anticipated, but do not want to let guard down. At this point,
greatest severe potential looks like it will be across northern
Kentucky.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
SCT SHRA will increase in coverage through the daytime as an
unseasonably deep midlevel closed low migrates through the Great
Lakes region. Fairly cohesive cloud cover and numerous loosely-
organized bands of SHRA/TSRA are expected during the afternoon,
especially near/N of the OH Rvr. This will keep highs temps
ranging from the mid 70s in the N to the lower 80s in the S.

The SHRA/TSRA activity will be diurnally-enhanced, but certainly
a few ISO SHRA may linger past sunset, especially in nrn/cntrl
OH. Cannot completely rule out some small hail with TSRA
activity during the afternoon/evening. Lows dip into the
lower/mid 60s toward daybreak Tuesday.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
The upper trough will keep showers and thunderstorms in the forecast
through Tuesday.  This feature will also allow for temperatures only
in the 70s across most locations on Tuesday.

A few remaining showers will be possible into Tuesday evening and on
Wednesday in central Ohio, however most locations will stay dry as
the trough pushes to the east.  Temperatures will be slightly warmer
on Wednesday as the trough begins to move out.

A continued warming trend will continue through Saturday.  With the
increase in heat and humidity, storm chances will also increase with
daily storm chances.  Temperatures on Sunday will be a little
cooler, however thunderstorm chances will remain with another system
moving through.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
Showers and thunderstorms will track across the region over the
next several hours. This will lead to some visibility

Some VFR clouds at multiple levels may persist through the
heart of the overnight, but skies will briefly trend clearer
during this time until the arrival of better cloud coverage from
the N once again toward/beyond 12z. Some MVFR CIGs will also be
possible for nrn sites of KDAY/KCMH/KLUK between 12z-18z or so
before CIGs trend more decidedly VFR toward the end of the
period.

SCT SHRA/TSRA will increase in coverage between 12z-18z Monday,
with the greatest coverage likely for nrn sites of
KDAY/KCMH/KLCK. But have included a VCSH area-wide to account
for the potential.

SSW winds at 10-15kts will subside this evening. WSW winds at
10-15kts, with gusts to 20-25kts are expected during the daytime
Monday.

OUTLOOK...Thunderstorms will be possible Monday into Tuesday.
MVFR ceilings possible Tuesday into Wednesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...KC
NEAR TERM...
SHORT TERM...KC
LONG TERM...
AVIATION...KC
Hazardous weather outlook, Jun 25, 3:56 AM EST, 14 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
456 AM EDT Sun Jun 25 2023

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-260900-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
456 AM EDT Sun Jun 25 2023

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Strong to severe storms are likely later this afternoon into this evening.
Damaging winds and large hail will be the primary threats, although
a few strong tornadoes will also be possible, especially along and
west of the I-75 corridor. The most likely time frame for severe
weather will be between 4 PM and 11 PM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Special weather statement, Jun 25, 5:57 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Wilmington OH
657 PM EDT Sun Jun 25 2023

INZ066-073-074-OHZ070-077-252330-
Franklin IN-Ripley IN-Dearborn IN-Hamilton OH-Butler OH-
657 PM EDT Sun Jun 25 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
FRANKLIN, NORTHEASTERN RIPLEY, NORTHERN DEARBORN, NORTHWESTERN
HAMILTON AND SOUTHWESTERN BUTLER COUNTIES THROUGH 730 PM EDT...

At 657 PM EDT, a strong thunderstorm was located near Milan, moving
east at 50 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Harrison, Lawrenceburg, Greendale, Bright, Hidden Valley, Cleves,
Milan, Shawnee, Moores Hill, Taylor Creek, Miami Heights, Blue Jay,
Mack, Guilford, Logan, Manchester, New Haven, Grandview, Sunman and
Addyston.

This includes the following Interstates...
 I-74 in Indiana between mile markers 161 and 171.
 I-74 in Ohio between mile markers 0 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Tornado Watch remains in effect until 1100 PM EDT for southeastern
Indiana...northern Kentucky...and southwestern Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3923 8520 3937 8473 3914 8466 3914 8473
      3915 8475 3913 8477 3910 8514
TIME...MOT...LOC 2257Z 259DEG 41KT 3919 8508

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

McGinnis
Local storm report, Jun 25, 6:13 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
713 PM EDT SUN JUN 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             2 S SUNMAN              39.21N 85.10W
06/25/2023  M1.00 INCH       RIPLEY             IN   PUBLIC

            MPING REPORT.

&&

JEG
Special weather statement, Jun 25, 6:13 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Wilmington OH
713 PM EDT Sun Jun 25 2023

INZ059-066-073-074-OHZ060-070-252345-
Union IN-Franklin IN-Ripley IN-Dearborn IN-Butler OH-Preble OH-
713 PM EDT Sun Jun 25 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF FRANKLIN AND
NORTHEASTERN RIPLEY COUNTIES IN SOUTHEASTERN INDIANA, SOUTHEASTERN
UNION COUNTY IN EAST CENTRAL INDIANA, NORTH CENTRAL DEARBORN COUNTY
IN SOUTHEASTERN INDIANA, SOUTHWESTERN PREBLE COUNTY IN WEST CENTRAL
OHIO AND NORTHWESTERN BUTLER COUNTIES IN SOUTHWESTERN OHIO THROUGH
745 PM EDT...

At 713 PM EDT, a strong thunderstorm was located near Oldenburg,
moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Hamilton, Oxford, Batesville, Brookville, West College Corner,
Oldenburg, Darrtown, Reily, Sunman, Millville, St. Leon, Scipio,
College Corner, Cedar Grove, Mount Carmel, Mounds State Recreation
Area, Huntersville, Penntown, Peppertown and Mcgonigle.

This includes I-74 in Indiana between mile markers 146 and 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Tornado Watch remains in effect until 1100 PM EDT for southeastern
and east central Indiana...and southwestern and west central Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3922 8520 3934 8529 3962 8479 3941 8456
TIME...MOT...LOC 2313Z 240DEG 49KT 3932 8510

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Campbell
Local storm report, Jun 25, 6:19 PM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
719 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     Hail             4 SW Bright             39.17N 84.91W
06/25/2023  E1.00 inch       Dearborn           IN   Public

&&
Special weather statement, Jun 25, 6:20 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Wilmington OH
720 PM EDT Sun Jun 25 2023

OHZ070-071-077-078-260000-
Hamilton OH-Clermont OH-Warren OH-Butler OH-
720 PM EDT Sun Jun 25 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN HAMILTON,
SOUTHEASTERN BUTLER, NORTHWESTERN CLERMONT AND SOUTHWESTERN WARREN
COUNTIES THROUGH 800 PM EDT...

At 720 PM EDT, a strong thunderstorm was located over Taylor Creek,
moving east at 50 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Cincinnati, Hamilton, Fairfield, Mason, Lebanon, Norwood, Forest
Park, Sharonville, Monroe, Blue Ash, Loveland, Springdale, Reading,
Montgomery, Harrison, North College Hill, Madeira, Wyoming, Cheviot
and Milford.

This includes the following Interstates...
 I-71 in Ohio between mile markers 10 and 26.
 I-74 in Ohio between mile markers 7 and 18.
 I-75 in Ohio between mile markers 7 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Tornado Watch remains in effect until 1100 PM EDT for southwestern
Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3915 8470 3930 8477 3943 8427 3919 8418
TIME...MOT...LOC 2320Z 259DEG 43KT 3922 8470

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

McGinnis
Local storm report, Jun 25, 6:23 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
723 PM EDT SUN JUN 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             2 W BRIGHT              39.22N 84.90W
06/25/2023  M1.00 INCH       DEARBORN           IN   PUBLIC

            MPING REPORT

&&

JEG

The radar

The Cincinnati radar (KILN), 121 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Owen

When
June 25, 6:23 PM EST to 6:25 PM EST
Where
Owen County, 2.7 mi E of Bromley
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.630, -84.780

A tree was downed on Jonesville Road.

Thunderstorm Wind, Owen

When
June 25, 7:55 PM EST to 7:57 PM EST
Where
Owen County, 0.77 mi SE of Teresita
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.372, -84.760

Several trees were snapped off along Harmony Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096686, 1096689.